Eye patient injured after being prescribed erectile dysfunction cream by mistake

A woman has suffered chemical injuries after she was mistakenly prescribed erectile dysfunction cream for a dry eye, according to a report. The freaky case was detailed in the December issue of the British Medical Journal's Case Reports, which called for doctors to improve their handwriting to avoid similar incidents.

Edington suggested medical professionals could help avoid confusion by using block capital letters when writing out prescriptions.

The woman was given a handwritten prescription for VitA-POS, a liquid paraffin lubrication, for treatment of severe dry eyes and corneal erosions.

The mix-up happened between her GP and pharmacist, where she was issued with Vitaros, an erectile dysfunction cream.

The woman suffered blurred vision and lid swelling after the error and was given antibiotics, lubricants and steroids to stimulate her recovery.

"The patient was treated for a mild ocular chemical injury with topical antibiotics, steroids and lubricants, with good response".

Dr Magdalena Edington wrote in a report for the BMJ in December: 'Prescribing errors are common, and medications with similar names/packaging increase risk.

'However, it is unusual in this case that no individual - including the patient, general practitioner or dispensing pharmacist - questioned erectile dysfunction cream being prescribed to a female patient with ocular application instructions'.

The mishap took place because the medicines Vitaros and VitA-POS have similar looking names, especial when handwritten on a prescription, the medical journal explained.

The doctors noted that one in 20 prescriptions were estimated to be affected by a prescribing error.

The errors include wrong medications being given, incorrect doses dispensed and delays in medication being administered.

The study said most caused no problems, but in more than a quarter of cases the mistakes could have caused harm.